From Harrison, Arizona, USA:
My four year old son, was diagnosed with type 1 diabetes about a year ago, is on shots twice a day and was fine with them, but in the last couple of weeks, he is having a hard time with them. Could we be doing something different to help ease the pain when he gets his shot?
Please talk to your diabetes team to be sure that your technique is not the problem. Sometimes it is just a psychological problem. Make sure you are using the smallest and finest syringe needles, etc.
[Editor's comment: The problem you describe is very common in children of this age. If you are not using it already, you might try using the Inject-Ease which works very well for small children. You might also ask your son's doctor to prescribe EMLA Cream that will numb the injection site, so that perhaps he won't struggle too much.
I would also recommend using a reward system for not fighting the shot. Try not to focus (although, I know it is difficult) on his "bad" behavior as this reinforces it, and often children this age will seek attention of any kind. You might also try play therapy using a large syringe for painting, giving a stuffed animal a shot, etc. If you are uncertain as to how to do this, you might ask your diabetes team for a referral to a play therapist. Play therapy can be of great help.
We find that much of this is behavioral. It will go away in time SS]
Original posting 14 May 2002
Posted to Blood Tests and Insulin Injections
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.